Regarding Your “High” Potassium:
By Dr. Dana Myatt
Several times recently patients have contacted me about their “high potassium”. They were concerned because their conventional doctors blamed their supplements.
I’m going to address this issue yet again in HealthBeat News. Other people may wrongly believe their potassium is high and may double-wrongly believe that it is caused by one of their supplements but as a HealthBeat News reader you will know better.
Here’s the REAL scoop.
Lynn had recent blood testing done, and his doctor told him all was well except that his potassium levels were “above the reference range” by a few tenths of a point and that he would have to come back in to the clinic for another blood draw – with all the inconvenience, discomfort, and expense (for the patient – but profit for the doctor of course…) that goes along with yet another office visit and needle-stick and blood-draw.
Phyllis asked this question:
“I have taken red yeast rice to reduce cholesterol, 2 capsules a day, not 4. It worked marvelously but my potassium levels spiked way up (5.8). How much potassium is in red yeast rice? Perhaps I should only take 1 capsule a day since the drop in my cholesterol was 60 points? Don’t want another issue with high potassium.”
Phyllis: With good results like that, I suggest you stick with your 4 caps per day of Red Yeast Rice. Of course, I don’t know “how high” your potassium was previously, what other numbers may be “off,” or who’s brand of Red Yeast Rice you are taking. But overall, it sounds like you are doing well with this.
Lori called and said her potassium was elevated and her doctor told her to stop Maxi Multi’s. She didn’t know for sure how much the elevation was but thought it was “a little.” A daily dose of Maxi Multi’s contains 99mg of potassium.
Kathy called, very concerned, after her doctor ran her bloodwork and made dire warnings about her potassium being a few tenths of a point over the reference range too…
Why You Probably Don’t Really Have “High Potassium”
Do you have any idea what the normal reference range for potassium is, how high is worrisomely high, or what the recommended daily intake is for same? No? I didn’t think so.
Problem is, your conventional doctor doesn’t seem to know this, either. In fact, your doctor is probably the true “guilty party” in your misplaced belief that your potassium is “too high.”
How High Is “Too High”?
The normal reference range for potassium varies from lab to lab, but it is usually about 3.0-5.8. Even numbers a little bit higher than this don’t usually mean anything unless there are other physical findings or lab values that are “off.”
Now I’m Going To Spank Your Doctor
If a modest elevation of potassium is the ONLY “outside-the-range” lab number, then the cause of the elevation is IN VITRO HEMOLYSIS. (Def: “in vitro” = in the test tube and “hemolysis” = breakage of red blood cells)
That’s right, when blood is drawn, improper drawing technique (like too small a needle), improper mixing and handling, prolonged storage before processing and extremes of temperature can cause some of the red blood cells to break. Red blood cells contain potassium. This is an extremely well-known and common lab phenomenon — that’s why we have a name for it!
EVERY DOCTOR IS SUPPOSED TO KNOW ABOUT THIS PHENOMENON. It is baby-doc simple. Unfortunately, it appears that many either didn’t learn it, are seeing patients too fast to remember even the simple stuff, or skipped a couple of days of med school when laboratory medicine was being taught. For shame.
Why Potassium is Important
Potassium is needed for normal heart, neurological, muscle, kidney and adrenal function as well as acid-base balance and body-water balance.
Deficiencies can cause muscle weakness, fatigue, weakness in general, heart rhythm disturbances, irritability, mental confusion and problems with nerve and muscle conduction. Low potassium levels are highly associated with elevated blood pressure.
Why Your Supplements AREN’T Causing High Potassium
Recommended daily intake of potassium for adults is 1,900mg to 5,600mg. Deficiencies of potassium are common and are caused by low dietary intakes, excessive sweating (up to 3,000mg per day can be lost) and certain drugs that increase excretion.
By law, nutritional supplements can only contain a maximum of 99mg of potassium per serving. That’s a minuscule amount compared to the recommended daily adult intake! (Hard as it is to believe, “Lite Salt” contains over 610mg potassium per 1/4 tsp.)
Because of these crazy and unjustified restriction on the potassium content of supplements, I recommend using potassium salt as a form of supplementation for those who need higher doses. You won’t find meaningful doses in supplement form.
People with normal kidney function CAN HANDLE almost ANY AMOUNT OF EXCESS POTASSIUM.
Unless you have something wrong with your kidneys, are on a drug that causes potassium to be retained or have some other medical condition, “too much potassium” from diet and supplements is nearly impossible.
Bottom Line on “High Potassium”
In the absence of kidney disease, other health problems or interfering drugs, a mild elevation is caused by — Repeat after me — “in vitro hemolysis.”
If you have another disease that is elevating potassium, your potassium levels will be more than a “little” elevated AND your doctor will find other lab values and physical signs of a medical problem.
No kidney disease; no problems from the minuscule amounts of potassium you are getting in your supplements. The potassium intake from many common foods is quite a bit higher than your supplements. http://www.pamf.org/patients/pdf/potassium_count.pdf
Ask (or more to the point, REMIND) Your Doctor
If your doc is reviewing your lab work, there are other numbers that will be elevated in addition to potassium if you have a kidney or other health problem. Your doc should know in half a heart-beat that if your only lab abnormality is a wee elevation of potassium in the absence of other abnormalities, the problem was a “lab funk” and means nothing.
SO… if your doc says your potassium is elevated, ask if there are any other indications of health problems. Ask if any medications you are on could cause this. Ask if the elevation is small or more than small. THEN ask if it could be “in vitro hemolysis.”
He/she might turn a bit red in the face, but it will save YOU from undue worry, mistakenly stopping a valuable supplement, or having a repeat blood test that you don’t need.
Posted in Health Questions | No Comments »